Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 10, NWS Shreveport, LA

February 9, 1998Gregg County, Texas

NWS Shreveport, LA issued this tornado warning at Feb 9, 1998, 8:38 PM CST for Gregg County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 9, 1998, 8:38 PM CST (02:38 UTC)
Expired
Feb 9, 1998, 9:25 PM CST
In force
47 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Gregg County, TX

The radar

The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 100238 RRA
TORSHV
TXC183-100315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
838 PM CST MON FEB 9 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 925 PM CST
FOR THE FOLLOWING AREA...

IN NORTHEASTERN TEXAS

   ...GREGG COUNTY

AT 834 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED A POSSIBLE
DEVELOPING TORNADO ABOUT 5 MILES NORTH OF LONGVIEW OR NEAR
JUDSON MOVING TO E AST NORTHEAST AT 30 MPH.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

4/6

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 9, 1:30 PM CST, 7 hours 8 minutes earlier.

Area forecast discussion, Feb 9, 1:30 PM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CST MON FEB 9 1998

SFC LOW CNTRD OVR TX PNHDL NR KAMA AS OF 19Z WITH TRAILING DIFFUSE
COLD FNT INTO FAR W TX BIG BEND COUNTRY.  SAT IMAGERY SHOWS FIRST UPR
SHORT WAV TROF CNTRD OVR SE CO WITH SECOND UPSTREAM SHORT WAVE TROF
MOVG EAST OVR AZ.  PER CURRENT RADAR AND SAT TRENDS...THE FIRST SHORT
WAV TROF WILL HAVE LITTLE EFFECT ON FA FCST...BUT RATHER SET THE
STAGE FOR INCREASING MOISTURE RETURN AND DEVELOPING SFC LOW OVR TX.

THE FIRST SHORT WAVE TROF WILL MOV OFF TO THE NE OF FA WHILE THE
SECOND TROF WILL MOV SFC LOW THROUGH OK AND AR WITH FA IN WARM
SECTOR OF AIRMASS.  BELIEVE THAT TSTMS WILL DEVELOP ALONG COLD FRONT
DURING TONIGHT AND LAST THROUGHOUT MUCH OF TUE BEFORE MOVG E INTO
MS.

THE SECOND UPR SHORT WAV TROF AND SFC LOW WILL DEVELOP A GOOD
BAROCLINIC STRUCTURE AFTER 24 HRS AS UPR TROF WILL TRAIL SFC LOW
BY AT LEAST 150 MILES.  THE SERN SECTIONS OF THE CONUS WILL HAVE
A DECENT STORM TO DEAL WITH...BUT FOR THE KSHV FA BELIEVE THAT THE
FOUL TSTMS WILL REMAIN ON OUR SRN FRINGES WITH HEAVY RAINFALL TO THE
ERN SECTIONS WHERE GULF MOISTURE INFLOW WILL BE MORE FAVORABLE WITH
A 35 KNT LOW LEVEL JET.

BELIEVE THAT TSTMS WILL DEVELOP IN EARNEST DURING LATE TONIGHT
AND LAST THROUGHOUT MUCH OF TUE.  WILL WORD FCST ACCORDINGLY WITH
SCT TO NUMEROUS TSTMS LATE TONIGHT AND TUE WITH ISENTROPIC LIFT...AN
APPROACHING COLD FNTL BOUNDARY...AND APPROACHING PVA WITH ASSOCIATED
UPR SHORT WAVE TROF TO PROVIDE UPWARD LIFT.

MODELS RESULTS ARE ALL SIMILAR TO EACH OTHER WITH TEMP AND SFC WND
TRENDS.  SEE NO REASON TO DIVERGE.

SHV 56/64/41/63 4720   MLU 55/64/45/62 3840  08

In the hours before

Local storm report, Feb 9, 8:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST MON FEB 9 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0725 PM    2 SE GILMER               TX   .5 INCH HAIL
02/09/98   UPSHUR                         MARBLE SIZED HAIL REPORTED
                                          ALONG HWY 300.  REPORT
                                          RELAYED BY SPOTTER.

0815 PM    5 SW GILMER               TX   .75 INCH HAIL
02/09/98   UPSHUR                         DIME SIZED HAIL REPORTED

10
Local storm report, Feb 9, 8:35 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CST MON FEB 9 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0725 PM    2 SE GILMER               TX   .5 INCH HAIL
02/09/98   UPSHUR                         MARBLE SIZED HAIL REPORTED
                                          ALONG HWY 300.  REPORT
                                          RELAYED BY SPOTTER.

0815 PM    5 SW GILMER               TX   .75 INCH HAIL
02/09/98   UPSHUR                         DIME SIZED HAIL REPORTED

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 7:56 PM CSTSevere Thunderstorm WarningSHVUpshur64 min
Feb 9, 8:52 PM CSTTornado WarningSHVHarrison33 min
Feb 9, 8:57 PM CSTSevere Thunderstorm WarningSHVMarion48 min
Feb 9, 9:03 PM CSTTornado WarningSHVMarion47 min
Feb 9, 9:49 PM CSTTornado WarningSHVMarion31 min
Feb 10, 6:32 AM CSTSevere Thunderstorm WarningSHVGregg, Smith48 min
Feb 10, 8:21 AM CSTSevere Thunderstorm WarningSHVCass49 min
Feb 10, 12:03 PM CSTTornado WarningSHVCass47 min
Feb 10, 12:34 PM CSTSevere Thunderstorm WarningSHVBowie46 min
Feb 10, 1:28 PM CSTSevere Thunderstorm WarningSHVAngelina47 min
Feb 10, 1:38 PM CSTSevere Thunderstorm WarningSHVNacogdoches47 min
Feb 10, 1:48 PM CSTSevere Thunderstorm WarningSHVSan Augustine47 min
Feb 10, 2:01 PM CSTSevere Thunderstorm WarningSHVSabine49 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.